Journal of Differential Geometry

3-manifolds with Yamabe invariant greater than that of $\Bbb{RP}\sp 3$

K. Akutagawa and A. Neves

Full-text: Open access

Abstract

We show that, for all nonnegative integers $k, l, m$ and $ n$, the Yamabe invariant of $$ \#(\mathbb{RP}^3)\# \ell(\mathbb{RP}^2 \#m(S^2 \times S^1)\#n(S^2 \tilde \times S^1)$$ is equal to the Yamabe invariant of $\mathbb{RP}^3$, provided $k + \ell \geq 1$. We then complete the classification (started by Bray and the second author) of all closed 3-manifolds with Yamabe invariant greater than that of $\mathbb{RP}^3$. More precisely, we show that such maniforlds are either $S^3$ or finite connected sums $ \# m (S^2 \times S^1) \# n (S^2 \tilde \times S^1)$, where $S^2 \tilde \times S^1$ is the nonorientable $S^2$-bundle over $S^1$.

A key ingredient is Aubin’s Lemma [3], which says that if the Yamabe constant is positive, then it is strictly less than the Yamabe constant of any of its non-trivial finite conformal coverings. This lemma, combined with inverse mean curvature flow and with analysis of the Green’s function for the conformal Laplacians on specific finite and normal infinite Riemannian coverings, will al- low us to construct a family of nice test functions on the finite coverings and thus prove the desired result.

Article information

Source
J. Differential Geom., Volume 75, Number 3 (2007), 359-386.

Dates
First available in Project Euclid: 30 March 2007

Permanent link to this document
https://projecteuclid.org/euclid.jdg/1175266277

Digital Object Identifier
doi:10.4310/jdg/1175266277

Mathematical Reviews number (MathSciNet)
MR2301449

Zentralblatt MATH identifier
1119.53027

Citation

Akutagawa, K.; Neves, A. 3-manifolds with Yamabe invariant greater than that of $\Bbb{RP}\sp 3$. J. Differential Geom. 75 (2007), no. 3, 359--386. doi:10.4310/jdg/1175266277. https://projecteuclid.org/euclid.jdg/1175266277


Export citation